Arkansas, 2006

Hail and Damaging Winds in Arkansas, April 7, 2006

April 7, 2006 · NWS JAN · 5 events in 2 counties and zones

A developing supercell thunderstorm moved out of northern Morehouse Parish and tracked east-northeast across far southeast Ashley County and southern Chicot County before moving into Washington County. This storm produced a swath of penny to quarter sized hail from around Wilmot to Eudora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A developing supercell thunderstorm moved out of northern Morehouse Parish and tracked east-northeast across far southeast Ashley County and southern Chicot County before moving into Washington County. This storm produced a swath of penny to quarter sized hail from around Wilmot to Eudora. In addition to hail, a few locations received damaging winds which downed a few power lines and caused damage to a mobile home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 7, 12:43 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 7, 12:43 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT FRI APR 7 2006

.DISCUSSION...
DID A QUICK UPDATE TO ADD THE WATCH AND ADJUST THE WEATHER GRIDS.
TEMPERATURES STILL SEEM TO BE ON TRACK. WITH SIGNIFICANT WEATHER
EXPECTED TO DEVELOP OVER THE CWA IN THE NEXT FEW HOURS...OPTED NOT TO
ISSUE LKY THIS AFTERNOON. WINDS ALONG THE RIVER REMAIN AROUND 20KTS
WITH HIGHER GUSTS AND SHOULD CONTINUE THROUGH THE EVENING. STORMS
CONTINUES TO DEVELOP TO THE NORTHWEST AND TRACK OFF NORTHEAST...JUST
MISSING THE CWA. WIDESPREAD LARGE HAIL HAS OCCURRED...SO EXPECTING IT
ONCE THINGS GET STARTED. RUC THETA E VALUES WERE AROUND 345K AND
QUICKLY SPREADING NORTHEAST. STILL EXPECTING THE STORMS TO DEVELOP
OVER THE DELTA IN THE NEXT HOUR OR TWO AND SHIFT SOUTH...WITH
ACTIVITY BEING DELAYED TO AFTER 4 FOR THE JACKSON METRO AREA.
SOUNDINGS STILL SHOW A CAP OVER THE AREA...BUT THERE WAS PLENTY OF
ELEVATED INSTABILITY. ANYWAY...NO REAL CHANGES FOR THE SHORT TERM.

&&

.AVIATION...
STILL EXPECTING SCATTERED ACTIVITY...SO TRIED TO ADJUST THE TIMING.
WITH NO OBS COMING IN FOR GLH...HAD TO NIL THE TAF FOR NOW.
ANYWAY...DELAYED ANY THUNDERSTORM DEVELOPMENT UNTIL ABOUT 4 OR 5 PM
FOR MOST OF THE AREA. MAINTAINED HAIL AND DAMAGING WINDS FOR ALL
GROUPS THROUGH THE EVENING. STILL EXPECTING STORMS TO END FROM THE
WEST...WITH ACTIVITY ENDING IN GLH/GWO AROUND 6Z...JAN 6-8Z AND
HOLDING FOR GTR/MEI AND HBG THROUGH 12Z. BY 15Z VFR CONDITIONS SHOULD
PREVAIL. A TROUGH AXIS WAS EXPECTED TO PASS JUST NORTH OF THE
AREA...SO CLOUDS MAY CLEAR BRIEFLY AND FILL BACK IN...BUT EXPECTING
HEIGHTS TO REMAIN ABOVE 3KFT. A SHOWER MAY BE POSSIBLE AROUND GTR
LATE IN THE MORNING...BUT RAINFALL AMOUNTS WILL BE LIGHT...SO NOT
LOOKING FOR ANY OBSTRUCTIONS TO THE VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  62  69  43 /  42  85  17   6
MERIDIAN      87  63  73  41 /  35 100  22   5
VICKSBURG     84  61  68  44 /  42  60  15   7
HATTIESBURG   86  67  77  46 /  15  60  23   1
NATCHEZ       82  61  69  44 /  24  48  13   2
GREENVILLE    81  59  61  41 /  67  71  10   5
GREENWOOD     81  60  64  40 /  66  85  13   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07
Hazardous weather outlook, Apr 7, 2:34 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT FRI APR 07 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082034-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
334 PM CDT FRI APR 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A FEW DISTURBANCES MOVING ACROSS THE REGION HAVE SET THE STAGE
FOR A SEVERE WEATHER OUTBREAK THROUGH TONIGHT. THE MAIN CONCERNS
WILL BE VERY LARGE HAIL...DESTRUCTIVE WINDS AND TORNADOES. SEVERE
THUNDERSTORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA...HOWEVER LOCATIONS ALONG A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY TO GOLDEN TRIANGLE ARE IN A MORE
FAVORABLE POSITION FOR TORNADO DEVELOPMENT LATE THIS AFTERNOON
AND EVENING.

THUNDERSTORMS WERE DEVELOPING JUST WEST AND NORTHWEST OF THE
OUTLOOK AREA...AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AND
COLD FRONT. AN AXIS OF MOISTURE AND INSTABILITY HAS SETTLED TO
THE NORTH AND WEST AND WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. SUPERCELLS WILL DEVELOP AND TRACK
EAST AND NORTHEAST THROUGH THE REGION. BASEBALL OR LARGER
HAIL...DESTRUCTIVE LONG TRACK TORNADOES AND DAMAGING WINDS WILL
BE POSSIBLE WITH ANY STORM.

AS THE STORM SYSTEM BARRELS THROUGH THE CENTRAL STATES...THE
ENVIRONMENT WILL BECOME MORE FAVORABLE FOR THE EASTERN PORTIONS
OF THE AREA. THE GREATEST RISK FOR TORNADOES WILL SHIFT TO AREAS
EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 20. IN ADDITION TO
LONG TRACK TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL REMAIN
A CONCERN.

LATER THIS EVENING...A LINE OF STORMS WILL LIKELY DEVELOP ALONG
AND AHEAD OF THE COLD FRONT. AS THE LINE OF STORMS SWINGS THROUGH
CENTRAL MISSISSIPPI...MORE LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

EVERYONE IS STRONGLY ENCOURAGED TO MONITOR THE LATEST FORECASTS
AND STATEMENTS ON THIS POTENTIALLY DANGEROUS AND LIFE THREATENING
WEATHER SITUATION.

...FLOODING...
THERE IS A RISK OF FLASH FLOODING AND HEAVY RAIN THIS EVENING
ACROSS THE OUTLOOK AREA. PLENTY OF MOISTURE IS FLOW INTO THE
REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL IN SHORT PERIOD OF TIME. IN
ADDITION...SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS
MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING
AREAS. FLASH FLOODING WILL BE POSSIBLE FOR THE ENTIRE
AREA...HOWEVER STORMS TRACKING ACROSS THE SAME AREAS IS MORE
LIKELY FOR NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 7, 11:45 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT FRI APR 7 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG...
WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP...
OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI...
TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY...
CLEVELAND...INDIANOLA...RULEVILLE...GREENWOOD...GRENADA...
VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...EUPORA...
MABEN...MATHISTON...WEST POINT...COLUMBUS...ACKERMAN...WEIR...
STARKVILLE...GREENVILLE...BELZONI...ISOLA...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...KOSCIUSKO...LOUISVILLE...MACON...
BROOKSVILLE...MAYERSVILLE...ROLLING FORK...ANGUILLA...
YAZOO CITY...RIDGELAND...MADISON...CANTON...CARTHAGE...
PHILADELPHIA...PEARL RIVER...DE KALB...SCOOBA...VICKSBURG...
JACKSON...PEARL...BRANDON...RICHLAND...FOREST...MORTON...NEWTON...
UNION...DECATUR...CONEHATTA...MERIDIAN...PORT GIBSON...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...MAGEE...MENDENHALL...
TAYLORSVILLE...RALEIGH...BAY SPRINGS...HEIDELBERG...QUITMAN...
STONEWALL...SHUBUTA...FAYETTE...NATCHEZ...BUDE...ROXIE...
MEADVILLE...BROOKHAVEN...MONTICELLO...NEW HEBRON...PRENTISS...
BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA...
WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG
1245 PM CDT FRI APR 7 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK...INCLUDING POSSIBILITY OF
STRONG TORNADOES...THIS AFTERNOON AND TONIGHT...

CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF MISSISSIPPI...SOUTHEAST ARKANSAS...AND
PARTS OF NORTHEAST LOUISIANA FOR THIS AFTERNOON AND TONIGHT. VERY
LARGE HAIL...TORNADOES...AND DAMAGING WINDS CAN BE EXPECTED WITH THE
MOST INTENSE STORMS.

A TORNADO WATCH IS ALREADY IN EFFECT FOR THE AREA ALONG AND NORTH OF
INTERSTATE 20...AS WELL AS THE PARISHES IN EAST CENTRAL LOUISIANA
EXCEPT CONCORDIA. THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH
THE POTENTIAL FOR STRONG...LONG TRACK TORNADOES. WITH A VOLATILE
ATMOSPHERE IN PLACE...EXPLOSIVE THUNDERSTORM DEVELOPMENT WILL OCCUR
THIS AFTERNOON...WITH THE INITIAL DEVELOPMENT OCCURRING IN NORTHERN
AND WESTERN PORTIONS OF THE WATCH AREA. WHILE ALL OF THE WATCH AREA
HAS THIS POTENTIAL FOR SIGNIFICANT TORNADOES...BETWEEN 1 AND 5
PM...THERE APPEARS TO BE AN ENHANCED TORNADO RISK ALONG AN AXIS FROM
RAYVILLE LOUISIANA...TO THE AREAS AROUND YAZOO CITY...LEXINGTON...
AND GREENVILLE...THEN NORTHEAST INTO THE GOLDEN TRIANGLE REGION. IN
ADDITION TO THE TORNADO RISK...VERY LARGE HAIL...POSSIBLY BASEBALL
SIZED OR LARGER...AND DAMAGING WIND GUSTS TO 70 MPH COULD OCCUR WITH
THE MOST INTENSE STORMS.

IN THE JACKSON METRO AREA...THE THREAT OF SEVERE WEATHER SHOULD HOLD
OFF UNTIL AFTER 3 PM...AND IN THE MERIDIAN AREA THE RISK OF SEVERE
WEATHER SHOULD NOT BEGIN UNTIL BETWEEN 4 AND 6 PM.

AS THE LOW AND COLD FRONT RESPONSIBLE FOR THE SEVERE WEATHER MOVE
INTO THE AREA THIS EVENING...THE RISK FOR SEVERE WEATHER WILL SPREAD
SOUTH AND EAST TO ENCOMPASS THE AREA SOUTH OF INTERSTATE 20.
SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL CONTINUE TO BE
POSSIBLE...ESPECIALLY THROUGH MIDNIGHT. EVENTUALLY...A LINE OF
SEVERE STORMS WILL DEVELOP ALONG THE FRONT AND MOVE EAST ACROSS THE
AREA. THE SEVERE WEATHER WILL END EARLY SATURDAY MORNING AS THE LINE
DEPARTS.

THIS IS A PARTICULARLY DANGEROUS AND POTENTIALLY LIFE THREATENING
WEATHER SITUATION. PEOPLE SHOULD MONITOR WEATHER CONDITIONS CLOSELY
AND STAY TUNED TO YOUR FAVORITE LOCAL TELEVISION AND RADIO
STATIONS...THE INTERNET...AND NOAA WEATHER RADIO FOR THE LATEST
INFORMATION ABOUT THIS POTENTIALLY DANGEROUS AND LIFE THREATENING
WEATHER SITUATION.

AG/EC
Local storm report, Apr 7, 3:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 W HOLLANDALE          33.17N 90.94W
04/07/2006  E1.75 INCH       WASHINGTON         MS   PUBLIC

            HALF DOLLAR TO GOLF BALL SIZED HAIL REPORTED ABOUT 5
            MILES WEST OF HOLLANDALE.

&&

CAMPBELL
Local storm report, Apr 7, 3:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             GREENVILLE              33.39N 91.05W
04/07/2006  E0.50 INCH       WASHINGTON         MS   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED IN GREENVILLE.

0357 PM     HAIL             3 SW ARCOLA             33.24N 90.92W
04/07/2006  E1.25 INCH       WASHINGTON         MS   EMERGENCY MNGR

            HALF DOLLAR HAIL APPROXIMATELY 3 MILES SOUTHWEST OF
            ARCOLA.

&&

CAMPBELL
Local storm report, Apr 7, 3:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     HOLLANDALE              33.17N 90.85W
04/07/2006                   WASHINGTON         MS   PUBLIC

            WALL CLOUD REPORTED OVER HOLLANDALE.

&&

CAMPBELL

The radar

The Jackson/Brandon,MS radar (KDGX), 173 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ashley

When
April 7, 3:15 PM CST to 3:28 PM CST
Where
Ashley County, Kimball
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -91.617

Thunderstorm Wind, Ashley

When
April 7, 3:19 PM CST
Where
Ashley County, Wilmot
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -91.583

A few power lines were blown down.

Hail, Chicot

When
April 7, 3:27 PM CST to 4:00 PM CST
Where
Chicot County, 12 mi SW of Eudora
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -91.417

Thunderstorm Wind, Chicot

When
April 7, 3:31 PM CST
Where
Chicot County, 3 mi S of Lake Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.283, -91.283

A porch was blown off a mobile home and a shed was blown down.

Thunderstorm Wind, Chicot

When
April 7, 3:45 PM CST
Where
Chicot County, Eudora
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.117, -91.267

Several power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499365, 5499366, 5499368, 5499367, 5499369.